Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Aug 11, 2016, 2:21 PM EDT for Ulster County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2016, 2:21 PM EDT (18:21 UTC)
- Expired
- Aug 11, 2016, 2:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Albany, NY
County Ulster County, NY
The radar
The Albany radar (KENX), 102 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
453
WWUS81 KALY 111821
SPSALY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
221 PM EDT THU AUG 11 2016
NYZ063>065-111845-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
221 PM EDT THU AUG 11 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ULSTER AND WEST
CENTRAL DUTCHESS COUNTIES...
AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TILLSON...OR
NEAR NEW PALTZ...MOVING SOUTHEAST AT 20 MPH.
WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
POUGHKEEPSIE...KINGSTON...NEW PALTZ...HYDE PARK...PLEASANT VALLEY...
HURLEY...WAPPINGERS FALLS...HIGHLAND...OLIVEBRIDGE...RED OAKS MILL...
STAATSBURG...PORT EWEN...KERHONKSON...MARLBORO...WEST HURLEY...
FAIRVIEW...TILLSON...MODENA...MYERS CORNER AND LLOYD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4155 7392 4157 7396 4158 7395 4159 7396
4159 7399 4179 7440 4202 7413 4178 7373
TIME...MOT...LOC 1821Z 302DEG 18KT 4181 7411
$$
FRUGISWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 11, 2:08 PM EDT, 13 minutes earlier.
Area forecast discussion, Aug 11, 2:08 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Albany NY
208 PM EDT THU AUG 11 2016
.SYNOPSIS...
It will be hot and humid through the weekend. The heat index will
approach dangerous levels each afternoon. There will also be a
threat of showers and thunderstorms, especially Friday through the
weekend. Thunderstorms will be capable of producing very heavy
rainfall.
&&
.NEAR TERM /THROUGH TONIGHT/...
A Heat Advisory remains in effect until 6 pm for the Hudson
Valley from the Poughkeepsie area northward to the Glens Falls
area including the Capital District.
Temperatures have risen into the mid 80s to lower 90s across much
of the forecast area with lower 80s being reported across much of
the higher terrain. Dew points remain oppressive in the lower to
mid 70s. At 1 pm, the heat index at Poughkeepsie was 103 degrees
and Glens Falls 98 degrees. Hot and humid afternoon.
Isolated convection is developing across the southern portion of
the forecast area, south of I-88 and I-90, as we have reached/
surpassed the convection temperature for the day. The HRRR indicates
this is the area where convection should occur through the afternoon,
however its coverage may be overdone. Have maintained chance pops
and even nudge them a bit farther north into the Schoharie Valley,
southern Albany County and into the northern Berkshires. Severe
chances are low with weak winds offering little opportunity for
storm organization.
Tonight, another surge of higher theta-e air and PWATs over 2
inches approaches from the southwest. This will be along an
increasing low level jet as western Great Lakes surface low begins
to take shape. While low level jet magnitudes will not be too
great, slantwise instability increases as we will increase PoPs
through the night from southwest to northeast. It will be quite
muggy tonight with many areas not getting out of the 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Very warm and very humid conditions across the entire region as
PWATs stay above 2 inches (in fact, several models suggest a
period of PWATs greater than 2.50 inches from Friday night through
Saturday night). H850 temperatures remain near 20C along with an
increasing southwest flow trajectory. This will keep afternoon
highs well into the 80s and some lower 90s (and depending on cloud
coverage, could even be higher) and with those high dewpoints, we
will once again be close to heat headlines Friday and Saturday
afternoon. Several members suggest surface dewpoints may climb
into the middle 70s but this may be due to the convection seen in
the members as well. So we will continue to highlight in the HWO
this morning.
The next concern will be hydrology and perhaps severe weather.
With anomalous high PWATs in place and rather deep warm
tropospheric layer, efficient precipitation processes are
expected. Friday night through Saturday night appears to the
potential window timeframe for flash flooding. While its difficult
to say where these convective elements will track, model consensus
suggests the best overall low level convergence and upper support
from entrance region dynamics tracking north of Lake Ontario will
be north and west of Albany Friday then track southward through
Saturday into Saturday night. However, with CAPES climbing toward
3000 J/KG each afternoon and any boundary that is able to
capitalize on this instability, can not rule out a few severe
reports as well. Latest SPC SWODY2 places the northern half of
the county warning areas into a Marginal Risk (Friday).
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A very active weather pattern is expected during the long term
period as a cold front drops southeast through our region on Sunday
and stalls over the middle Atlantic region as several waves of low
pressure track northeast along it. Weak high pressure will try
to build into our region on Tuesday which may provide one dry day.
Otherwise it looks to be quite wet especially on Sunday into Monday.
PWATS remain elevated across the region on Sunday with values
between 1.5 and 2.5 inches. Expect showers and thunderstorms to be
fairly widespread with torrential downpours. Highs on Sunday should
be in the mid 70s to upper 80s with lows Sunday night in the 60s to
around 70.
On Monday there will still be a chance of showers and thunderstorms
although PWATS will be decreasing during the day. Highs will be in
the mid 70s to mid 80s with lows Monday night in the upper 50s to
mid 60s.
For Tuesday expect improving conditions albeit if only for one day
with highs in the mid 70s to mid 80s and lows Tuesday night in the
upper 50s to mid 60s.
On Wednesday expect another chance of showers and thunderstorms as a
cold front drops south from Quebec while a wave of low pressure
develops on the frontal boundary near Delmarva. Highs on Wednesday
will be in the mid 70s to lower 80s.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHRA/TSRA starting to develop mainly south of KALB. Have not
included any SHRA/TSRA in TAFs, except for VCSH at KPOU where
chances of precipitation are better.
Issue for tonight will be degree of BR/FG formation. MOS guidance
is fairly insistent that mid clouds currently across southwest NY
move in tonight to limit formation of IFR FG/BR. Have leaned in
this direction forecasting some IFR BR at KGFL and KPOU, but no
FG. MVFR BR is expected at KALB and KPOU. Have used timing for
return to VFR conditions similar to this morning.
Outlook...
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday and Friday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Sunday and Sunday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Monday: Moderate Operational Impact. Scattered SHRA...TSRA.
&&
.FIRE WEATHER...
Somewhat drier forecast, with respect to showers and
thunderstorms, is expected through today as mid level drying
takes place. Another round of scattered showers and thunderstorms
are forecast for late Thursday night into Friday.
Winds will remain from the south to southwest at 15 mph or less
through tonight. Relative humidity values will remain rather
elevated with values this afternoon 40-60 percent. Relative
humidity values at or above 90 percent expected tonight.
&&
.HYDROLOGY...
As copious amounts of moisture will build into our region late
this week and into the upcoming weekend through Monday, more
widespread showers and thunderstorms, along with heavy rain, could
occur. The threat for at least localized flash flooding will
increase during this time, particularly for urban/poor drainage
areas with the best threat window from Friday night through
Saturday night. Will also mention this in the Hazardous Weather
Outlook, HWOALY. Widespread rainfall totals of 1 to 3 inches are
expected during the next 5 days with higher amounts possible where
thunderstorms occur.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 6 PM EDT this evening for NYZ041-049-050-
052-053-059-060-064-065-083.
MA...None.
VT...None.
&&
SYNOPSIS...IAA/SND/BGM
NEAR TERM...IAA/BGM/OKeefe
SHORT TERM...BGM/OKeefe
LONG TERM...11
AVIATION...OKeefe
FIRE WEATHER...SND/BGM
HYDROLOGY...SND/BGMHazardous weather outlook, Aug 11, 11:22 AM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1122 AM EDT THU AUG 11 2016 MAZ001-025-NYZ032-033-047-048-051-054-058-061-063-066-082-VTZ013-014- 121200- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-EASTERN RENSSELAER- WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN DUTCHESS- NORTHERN FULTON-BENNINGTON-WESTERN WINDHAM- 1122 AM EDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BERKSHIRES...TACONICS...CATSKILLS AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS TONIGHT. WHILE SEVERE WEATHER IS NOT EXPECTED...PERIOD OF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE CHANCE OF THUNDERSTORMS CONTINUES THROUGH MONDAY. THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY FRIDAY THROUGH MONDAY...WITH THE GREATEST RISK FOR POOR DRAINAGE AND URBAN AREAS. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-013-NYZ038>040-042-043-084-VTZ015-121200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN WARREN-NORTHERN WASHINGTON- SOUTHERN WASHINGTON-EASTERN WINDHAM- 1122 AM EDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...MOHAWK VALLEY...SOUTHERN ADIRONDACKS AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY LEVELS MAY PRODUCE HEAT INDICES REACHING OR EXCEEDING 100 DEGREES THIS AFTERNOON. AT THIS TIME...THE CURRENT FORECAST SUGGESTS VALUES WILL BE JUST BELOW HEAT ADVISORY CRITERIA. STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE. THERE WILL BE A CHANCE FOR THUNDERSTORMS...MAINLY TONIGHT. WHILE SEVERE WEATHER IS NOT EXPECTED...PERIOD OF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY LEVELS MAY PRODUCE HEAT INDICES REACHING OR EXCEEDING 100 DEGREES FRIDAY THROUGH SATURDAY AFTERNOONS. SHOULD CONFIDENCE LEVELS INCREASE THAT HEAT INDICES REACH THESE LEVELS...THEN HEAT ADVISORIES AND OR EXCESSIVE HEAT WARNINGS WOULD BE ISSUED. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON THROUGH MONDAY. THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY FRIDAY THROUGH MONDAY...WITH THE GREATEST RISK FOR POOR DRAINAGE AND URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ041-049-050-052-053-059-060-064-065-083-121200- NORTHERN SARATOGA-EASTERN SCHENECTADY-SOUTHERN SARATOGA- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA- EASTERN ULSTER-WESTERN DUTCHESS-SOUTHEAST WARREN- 1122 AM EDT THU AUG 11 2016 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HUDSON VALLEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THERE WILL BE A CHANCE FOR THUNDERSTORMS...MAINLY TONIGHT. WHILE SEVERE WEATHER IS NOT EXPECTED...PERIOD OF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY LEVELS MAY PRODUCE HEAT INDICES REACHING OR EXCEEDING 100 DEGREES FRIDAY THROUGH SATURDAY AFTERNOONS. SHOULD CONFIDENCE LEVELS INCREASE THAT HEAT INDICES REACH THESE LEVELS...THEN HEAT ADVISORIES AND OR EXCESSIVE HEAT WARNINGS WOULD BE ISSUED. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON THROUGH MONDAY. THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY FRIDAY THROUGH MONDAY...WITH THE GREATEST RISK FOR POOR DRAINAGE AND URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OKEEFE
In the hours before
Special weather statement, Aug 11, 1:57 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
157 PM EDT THU AUG 11 2016
NYZ052-059-060-111830-
EASTERN GREENE-EASTERN ALBANY-WESTERN COLUMBIA-
157 PM EDT THU AUG 11 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALBANY...
NORTHEASTERN GREENE AND NORTHWESTERN COLUMBIA COUNTIES...
AT 156 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RAVENA...OR 14
MILES SOUTH OF DELMAR...MOVING SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL
RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
HUDSON...NEW BALTIMORE...RAVENA...COXSACKIE...VALATIE...ATHENS...
KINDERHOOK...LORENZ PARK...COEYMANS...STOCKPORT...STUYVESANT...
ROBERTS HILL...FITCHS WHARF...COEYMANS HOLLOW...ROSSMAN...AQUETUCK...
EAST GREENVILLE...KEEFERS CORNERS...RESULT AND NEWTON HOOK.
LAT...LON 4237 7403 4243 7403 4254 7394 4249 7378
4247 7379 4246 7378 4247 7373 4243 7361
4221 7381
TIME...MOT...LOC 1756Z 303DEG 11KT 4243 7393
IAASpecial weather statement, Aug 11, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
221 PM EDT THU AUG 11 2016
NYZ063>065-111845-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
221 PM EDT THU AUG 11 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ULSTER AND WEST
CENTRAL DUTCHESS COUNTIES...
AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TILLSON...OR
NEAR NEW PALTZ...MOVING SOUTHEAST AT 20 MPH.
WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
POUGHKEEPSIE...KINGSTON...NEW PALTZ...HYDE PARK...PLEASANT VALLEY...
HURLEY...WAPPINGERS FALLS...HIGHLAND...OLIVEBRIDGE...RED OAKS MILL...
STAATSBURG...PORT EWEN...KERHONKSON...MARLBORO...WEST HURLEY...
FAIRVIEW...TILLSON...MODENA...MYERS CORNER AND LLOYD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4155 7392 4157 7396 4158 7395 4159 7396
4159 7399 4179 7440 4202 7413 4178 7373
TIME...MOT...LOC 1821Z 302DEG 18KT 4181 7411
FRUGISThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:52 AM EDT | Heat Advisory | ALY | Albany, Columbia, Dutchess, Greene, Rensselaer, Saratoga and 3 more | 7 hr |
| Aug 11, 1:57 PM EDT | Special Weather Statement | ALY | Columbia | 33 min |
| Aug 11, 2:54 PM EDT | Special Weather Statement | ALY | Ulster | 36 min |
| Aug 11, 4:18 PM EDT | Heat Advisory | ALY | Albany, Columbia, Dutchess, Greene, Rensselaer, Saratoga and 3 more | 26 hr |
| Aug 11, 5:14 PM EDT | Special Weather Statement | ALY | Ulster | 31 min |
| Aug 11, 6:05 PM EDT | Special Weather Statement | ALY | Ulster | 25 min |
| Aug 11, 6:27 PM EDT | Special Weather Statement | ALY | Greene | 33 min |
| Aug 11, 7:23 PM EDT | Special Weather Statement | ALY | Dutchess | 22 min |
| Aug 11, 4:53 PM EDT | Special Weather Statement | ALY | 37 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.